Did ADHD med cause seizure

Home Welcome to the ADDitude Forums For Parents Did ADHD med cause seizure

Viewing 2 reply threads
  • Author
    Posts
    • #126773
      sarahksara
      Participant

      Hi, My daughter had a seizure at high school last November. She was unconscious for close to five minutes. It was terrifying. She’d never had one before. But since being on ADHD meds she started to have some fainting/syncope. She had been taking Vyvanse. During this Vyvanse when she had her first-ever seizure. After going to the hospital and checking her for every possible problem with heart and epilepsy (both 24-hour monitorings), all tests came back normal. We took her off the meds, and she hasn’t had one fainting episode or return of seizure for nine months. When I got online to read about seizures and medication, it indicated that seizures sometimes coexist with the ADHD population. But there were several people who had horrible seizure stories (including death) that they linked to ADHD medication. In general, I am pro medication that can help people overcome obstacles, but this event was terrifying. My friend with two children with ADHD said medication was “life-changing” for them. This is not the kind of life-changing we anticipated. I wonder how many of the seizures ADHD children have are related to medication. I can’t prove beyond a shadow of a doubt the correlation with my daughter, but so far nine months have passed.

    • #126841
      scottishADHDer
      Participant

      Hello Sarah

      You see, with medication, especially with medication like stimulants, you can never 100% tell just how they will affect someone. Side effects vary from person to person. For instance, I just got put on Vyvanse (Elvanse UK), because methylphenidate was giving me weird side effects. I was peeing like crazy and it made my anxiety go all over the place. Is it possible Vyvanse gave your daughter a seizure? It’s very possible. However, I don’t think the medication itself was responsible in the context of the chemicals, or it giving her some sort of seizure disorder. It could have exacerbated an underlying condition unbeknownst to your daughter.

      We just can’t really tell to be honest. If she hasn’t had any more seizures since coming off the medication, then it could be an indication that the medicine did in fact cause it, especially if it came out of the blue with no prior history of seizures.

      But I guess the question is: How you help your daughters ADHD if stimulants caused this?

      Well, there are other avenues you can go down to help your daughters ADHD. There are “Non-Stimulant” medications like strattera which is an SNRI (Selective Noradrenaline Reuptake Inhibitor). They’re like anti-depressants, but target dopamine and noradrenaline (Also known as norepinephrine) instead of serotonin. They work slowly and become more effective over time. But if you can manage the ADHD without any medication, then that is even better.

      As for sudden death, it’s a sad reality of stimulant medication. But I think it’s because the patient had underlying heart problems. The same thing happens when you hear about marathon runners dropping dead because they had no idea they had heart issues.

      Another problem with stimulant medication is people not hydrating enough or eating. This can lead to dizziness and unpleasant side effects. You have to make sure to drink loads of water, and eat, even if you don’t feel hungry. Kids are going to be more difficult to watch and to make sure they’re drinking enough fluids and eating properly.

      If your daughter is struggling with her ADHD, then go back to the doctor and explain your concerns. They can offer another medication, and maybe ones which won’t have that same problem. I sympathize with you though, it must have been terrifying hearing this.

      I wish you and your daughter good health!

      Kind Regards

      • #126932
        sarahksara
        Participant

        Thank you for your thoughtful response.

    • #126861
      Dizzy
      Participant

      Hi Sarah; I would agree that a stimulant can certainly be a factor in a brain
      seizure, but I believe there are many other areas of the brain an MD would need
      to check before determining if the seizure was caused by “X”.

      Here is another discussion of the same subject on an epilepsy site:

      https://www.epilepsy.com/connect/forums/medication-issues/adhd-meds-and-seizures

      All the best,

      Dizz

Viewing 2 reply threads

You must be logged in to reply to this topic.